Sudbury, ONT: "I want to say this to the makers of Avandia," says Catherine Taylor. "How would you like to wake up one morning and find your spouse lying next to you, lifeless?" John Taylor's dosage of the diabetes drug Avandia was doubled and three months later he was dead. "There isn't much worse at the age of 50 than being a widow."
"In February 2003, my husband started taking Avandia for diabetes but he had a hard time controlling it," says Catherine. "For a while, John's glucose count dropped but it was short-lived so his insulin was increased and he took 4 mg of Avandia daily. In December of 2005, he needed surgery on his foot and, unbeknownst to me, his dosage was increased to 8mg. He only lasted three months after taking this deadly dosage.
From the time of his foot surgery on, John was basically bedridden. He was so fatigued all the time that he couldn't get out of bed. He had shortness of breath and chest pains so he went to the doctor repeatedly. But nothing showed up with pre-op tests because nobody knew about the Avandia side effects, so nobody looked for them.
His quality of life was so bad I finally demanded an MRI. The doctor said no problem and he set one up. But three days before the test was scheduled, John was dead.
I simply woke up one morning and he was gone. The night before he died, John told friends and me, 'I swear I am dying, I feel so terrible.' I joked around and said, 'Well you can't die this month, I blew the budget on flowers.' It was always a joke between us. He was quite a bit older than me – he was 64. But John was the only person in his family to have diabetes and nobody on either side of his family has or had any heart issues. He went to the doctor and surgeon several times because of his foot surgeries and they emphasized how he had a heart of a much younger man. John was a big man and physically fit; he was a football player and never had any health issues except diabetes.
"I got the autopsy report back 13 months after he died-it was May, 2007. Everything in the report was identical to the side effects from a report in the New England Journal of Medicine. When I got the autopsy report back, I didn't notice that his dosage had increased. I kept track of the meds but not the actual milligrams. All of his drugs were confiscated by the coroner because he died at home, in his sleep.
If I knew his symptoms were caused by Avandia, I may have been able to intervene-but I wasn't aware that his dosage was doubled until I heard about the Avandia lawsuit and got all the information about his meds from the pharmacy. I was stunned.
After reading the autopsy report in detail, I finally figured out that his cause of death was hypertensive heart disease – high blood pressure. The same month I got this report, I saw a news report on TV about Avandia and that's when it hit me – that damn drug killed him. Everything I read was so connected to how he died, right up until the way I found him.
I even convinced my mother to go on Avandia. But after I saw the news report and went online, I called her immediately and told her to get off that drug. She was in Florida and when she came back she was so out of breath. Now that she has been off it for a few months, she is feeling a lot better.
It makes me sick that this drug hasn't been pulled from the market. They know it causes heart disease but nobody will do anything about it. If I hadn't called my mother she might also be dead.
Once Avandia's side effects were exposed, why wasn't this drug explained to everyone taking it? If I knew, I would never have let my husband stay on this drug. I always made sure he had the right amount of meds. But how many other people are out there taking Avandia, living on borrowed time?"